Alert archive / Illinois / Flash Flood Warnings in 2019
Flash Flood Warning 6, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 6, 2019, 10:46 PM CDT for Hancock County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2019, 10:46 PM CDT (03:46 UTC)
- Expired
- May 7, 2019, 1:14 AM CDT
- In force
- 2 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Hancock County, IL
The radar
The Quad Cities radar (KDVN), 153 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
306
WGUS53 KDVN 070346
FFWDVN
ILC067-070945-
/O.NEW.KDVN.FF.W.0006.190507T0346Z-190507T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
1046 PM CDT Mon May 6 2019
The National Weather Service in the Quad Cities has issued a
* Flash Flood Warning for...
Southern Hancock County in west central Illinois...
* Until 445 AM CDT Tuesday.
* At 1041 PM CDT, Doppler radar indicated that up to two inches of
rain have fallen in the last two hours, especially near Elvaston.
An additional half to one inch is possible in the next hour.
Expect flash flooding of rural creeks and streams, urban roadways
and low lying areas.
* Some locations that will experience flooding include...
Keokuk, Carthage, Hamilton, Warsaw, West Point, Ferris, Plymouth,
Denver, Elvaston, Basco, Bentley and Sutter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4026 9148 4033 9147 4035 9145 4038 9141
4038 9139 4039 9138 4042 9137 4043 9138
4046 9138 4046 9091 4024 9091
$$
Gibbs2 follow-up statements
991
WGUS73 KDVN 070538
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
1238 AM CDT Tue May 7 2019
ILC067-070945-
/O.CON.KDVN.FF.W.0006.000000T0000Z-190507T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IL-
1238 AM CDT Tue May 7 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM CDT FOR
SOUTHERN HANCOCK COUNTY...
At 1230 AM CDT, local law enforcement reported standing water on
some roadways and in ditches throughout the county. In addition
water was covering a portion of the lane at the base of the
136 bridge due to poor drainage from sandbags used in the river
flood fighting efforts. The rain will be ending over the next hour,
but water levels may remain high well after it ends. Be alert for
any rapidly rising or flowing water of any depth, which may pose a
threat to life and property.
Some locations that will experience flooding include...
Keokuk, Carthage, Hamilton, Warsaw, West Point, Ferris, Plymouth,
Denver, Elvaston, Basco, Bentley and Sutter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4026 9148 4033 9147 4035 9145 4038 9141
4038 9139 4039 9138 4042 9137 4043 9138
4046 9138 4046 9091 4024 9091
$$
McClure590
WGUS73 KDVN 070614
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
114 AM CDT Tue May 7 2019
ILC067-070621-
/O.CAN.KDVN.FF.W.0006.000000T0000Z-190507T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IL-
114 AM CDT Tue May 7 2019
...THE FLASH FLOOD WARNING FOR SOUTHERN HANCOCK COUNTY IS
CANCELLED...
The heavy rain has ended across the area and flood waters are slowly
receding. Flash flooding posing a threat to life or property is no
longer expected. Please continue to heed any remaining road closures.
LAT...LON 4026 9148 4033 9147 4035 9145 4038 9141
4038 9139 4039 9138 4042 9137 4043 9138
4046 9138 4046 9091 4024 9091
$$
McClureWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 6, 8:20 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 6, 8:20 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 820 PM CDT Mon May 6 2019 ...EVENING HYDROLOGY UPDATE... .UPDATE... Issued at 657 PM CDT Mon May 6 2019 Update the afternoon forecast as CAM forecast from this afternoon proved correct and the convection fired along the stalled out warm front. This was due to diurnal heating along with a subtle wave riding across the frontal boundary. Some of these showers and storms have dropped a quick inch of rain. It looks like isolated flash flooding may be possible across the far south tonight. Have increased pops and QPF for the next six hours as MCV from west rolls into the area later this evening and overnight. && .SYNOPSIS... Issued at 330 PM CDT Mon May 6 2019 A challenging forecast is in store for tonight, as we see separate processes underway interacting with both surface and elevated fronts in the Midwest this afternoon. The surface front is now near a Kirksville to Peoria line, and should settle a bit farther south. Meanwhile, the elevated frontal slope continues to be active in Nebraska through northwest Iowa. This elevated frontal slope continues to extend through the middle of our CWA today, and should remain in place tonight. && .SHORT TERM...(This Evening through Tuesday) ISSUED AT 330 PM CDT Mon May 6 2019 Surface based storms may form in our extreme southern CWA late this afternoon, but should generally stay just south of the border through this evening. With the focus for surface based storms south, and the forcing focusing well west tonight, the main heavy rain impacts tonight should be well southwest of the entire CWA. However, with the lingering 925 to 800 mb frontal slope staying directly over the area it appears the we will have support for widespread coverage of showers overnight, and could possibly entrain an MCV from the storms over northern Missouri into the flow along the front. If that happens, QPF could approach 1 inch, but if not, it's likely going to be less than 0.40 for the entire area tonight through mid morning. Tuesday. A lull in rainfall is expected by mid day, and that should last through afternoon, as the main system begins to form in the plains. That low and it's strong isentropic lift looks to begin to impact the area Tuesday night. Under the clouds and east to northeast winds, temperatures will be cool, and remain in the mid to upper 50s Tuesday. .LONG TERM...(Tuesday Night through next Monday) ISSUED AT 330 PM CDT Mon May 6 2019 Tuesday night...Upper ridge adjusts overhead enough to allow amplified southwesterlies with a ridge-riding vort lobe to move acrs the area. This with increasing 25 to 40 KT south-southwest H85 MB low level jet(LLJ) increasingly THTA-E rich off the western gulf and up acrs the local area, and PWATs ranging from 1.2 to 1.5 inches, the stage will be set for increasing shower and embedded thunderstorm activity as the night progresses. Still some uncertainty where the best chance where the main LLJ convergence zone wall lay out to focus more of this elevated MCS-like activity into early Wed morning. Latest accepted H85 MB and a bit higher boundary suggests this to start off in the southwestern CWA by mid evening, and then migrate north to I80 and eventually the Hwy 30 corridor by Wed morning. This would generally suggest the highest rainfall amount zone would lay out along and tier or two counties north of I80. Still some 12z run model variance in this axis, but will use the ensemble mean noted above. Could see a swath or two of half inch to three quarters inch of rainfall by 12z Wed morning along this enhanced axis, and localized 1 inch amounts. Don't expect much of a severe threat Tue night with elevated storms, but a few may be able to produce at least small hail. Cool lows in the 40s for most areas, except 50 in the far south. Wednesday...Embedded short wave trof aloft in southwesterlies, with ongoing high moisture feed with PWATs up to 1.5 inches, will make for a heavy rain threat day as another round of lift increases into Wed afternoon. Several models and the ensemble mean suggest a heavy def zone precip shield to lift out under the mid level low/trof from southwest IA through northeast IA and into southwest/central WI. Accepted forcing wing and continued 1.2 to 1.5 inch PWAT feed shows that the northwest third to half of the DVN CWA could get from 1-2 inch more amounts by late Wed night, with more sctrd to "clustery" showers/storms moving acrs the southeast half the DVN CWA away from the def zone. These will also produce locally heavy rain, and areas that get hit a couple time by more robust convective elements closer to a warm sector trying to spread/retreat northward may receive over an inch of rainfall as well in far southeast IA, west central IL and the eastern I80 corridor toward Princeton IL by midnight Wed night. This on top of what falls Tue night, expecting 2/3s of the rainfall to run-off will probably warrant the eventual need of a Flash Flood Watch for Tue night through Thu morning for almost the entire CWA. The Flash flooding threat may be marginal, but run-off into already high rivers and streams would trump that and still support the watch. Will bank on heavier complex's of storms taking off to the south acrs MO and down into the lower MS RVR Valley to help interrupt northward feed for a decreasing(or at least not as intense) precip round Wed night locally. There may be a chance for a few severe storms in the south to southeastern CWA by Wed afternoon and evening if the warm sector can retreat north enough to allow heating, but this process to battle saturated low to mid layers. Thus more threat uncertainty for the severe parameters and coverage anyway. Large range in temps Wed and a very challenging high temp fcst, will range then from the upper 40s in the far north, all the way to near 70 in the far southeast. Thursday and Friday...Thursday appears muddled and may have morning clouds and precip debris hanging on as the main upper trof adjusts eastward overhead. this may focus the prime strong convection redevelopment axis more to the east and southeast of the CWA as Thu progresses, and we may end up just having lighter post-frontal showers acrs the eastern half of the CWA Thu afternoon and then clearing into Thu evening from west to south as the main front shifts to the east as the main wave propagates along it to the northeast acrs lower MI. Friday a much needed dry day but cooler than normal with upper mid west ridging. Saturday through next Monday...Split flow will look to become more northwesterly, making for the below normal temp regime to continue, as well as limit heavy rain systems. Both the 12z GFS and ECMWF try to advect in a northwest flow clipper-like system either late Sat or on Sunday acrs the area that will produce sctrd lighter showers that wouldnt; be of much impact on the local waterways. Continued northwest flow on edge of building upper ridge acrs the western plains should continue to make for more rather benign weather into early next week. ..12.. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) ISSUED AT 657 PM CDT Mon May 6 2019 VFR conditions expected through the next 10 hours or so. After this MVFR cigs look likely along with possible IFR tomorrow afternoon. At this time the only impact to aviation the next ten hours would be rain at most of the TAF sites. && .HYDROLOGY... Issued at 815 PM CDT Mon May 6 2019 No significant changes were made with this evening's update. Beginning Tuesday morning, river forecasts will account for 48 hour QPF, which is expected to capture the bulk of the heaviest expected precipitation. ...Previous Discussion... Significant rainfall remains likely over our entire area through Thursday. However, unlike what is appeared a few days ago, the rain does not appear to be multiple consecutive heavy rains of 1 to 2 inches, but rather a 0.25 to 0.50 events, followed by a 1 to 2 inch event Wednesday. That will certainly impact us, but is not as maximized in run off as the 1-2, 1-2, 1-3 that was possible a few days ago. For this reason, we are messaging that tributary river flooding is likely going into late week, and that rises remain possible on the Mississippi, however, since the worse case timing scenario is far less likely, we are messaging that higher crests than last week are not expected on the Mississippi River. Rainfall in the river forecasts remains tied to 24 hour QPF. Thus, the rises possible in the days ahead, are not yet in official forecasts with the bulk of rain anticipated in the Tuesday night through Thursday morning time frame. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Gibbs SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...12 AVIATION...Gibbs HYDROLOGY...Speck/Ervin
Hazardous weather outlook, May 6, 7:05 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 705 PM CDT Mon May 6 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-070900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 705 PM CDT Mon May 6 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT There is a chance of thunderstorms, mainly south of the Interstate 80 corridor. The main threat is heavy rains and lightning. Some minor flooding is possible south of a line from Keosauqua to Monmouth. Flooding will continue along the Mississippi River, and portions of the Rock and Iowa Rivers. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Periodic rounds of showers and thunderstorms are expected Tuesday night through Wednesday night. The main threat will be heavy rainfall, which may aggravate ongoing flooding. Severe thunderstorms may also be possible across portions of the outlook area Wednesday afternoon and evening. Flooding will continue along the Mississippi River, and portions of the Rock and Iowa Rivers. Please see the latest Flood Statements and Flood Warnings for details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Rainfall amounts in excess of one inch would be appreciated.
In the hours before
Special weather statement, May 6, 6:51 PM CDT, 3 hours 55 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 651 PM CDT Mon May 6 2019 ILC067-070045- Hancock- 651 PM CDT Mon May 6 2019 ...A THUNDERSTORM PRODUCING HEAVY RAIN WILL AFFECT NORTHEASTERN HANCOCK COUNTY UNTIL 745 PM CDT... At 649 PM CDT, radar indicated a thunderstorm with heavy rain was located near Burnside, or near Carthage, moving east at 5 mph. Locations impacted include... La Harpe, Ferris, Burnside, Fountain Green and Webster. Up to one inch of rain has fallen across the area and another inch is possible. Torrential rainfall is occurring with the thunderstorm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4045 9118 4057 9113 4058 9090 4036 9091 TIME...MOT...LOC 2349Z 278DEG 5KT 4047 9105 Gibbs
Special weather statement, May 6, 7:55 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
755 PM CDT Mon May 6 2019
ILC067-IAC111-MOC045-070200-
Hancock-Lee-Clark-
755 PM CDT Mon May 6 2019
...A LINE OF THUNDERSTORMS PRODUCING HEAVY RAIN WILL AFFECT CENTRAL
HANCOCK...SOUTH CENTRAL LEE AND SOUTHERN CLARK COUNTIES UNTIL 900 PM
CDT...
At 753 PM CDT, radar indicated thunderstorms with heavy rain were
located along a line extending from near Hamilton to Colony. Movement
was east at 5 mph.
Locations impacted include...
Keokuk, Carthage, Hamilton, Warsaw, Wayland, Alexandria, Ferris,
Burnside, Winchester, Elvaston, St. Patrick, Keokuk Airport, Gregory
Landing, Antioch, Summitville, Mooar, Neeper, Chatfield Park, Galland
and Sandusky.
Torrential rainfall is occurring with these thunderstorms. Three
quarters to one and half inches of rain are possible quickly with
these storms. Minor flooding of low lying areas, creeks, streams and
urban areas is possible. If you encounter water over a roadway, do
not drive through it.
LAT...LON 4026 9195 4031 9195 4051 9137 4050 9105
4035 9114 4025 9150
TIME...MOT...LOC 0053Z 266DEG 6KT 4041 9133 4025 9198
GibbsSpecial weather statement, May 6, 8:39 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
839 PM CDT Mon May 6 2019
ILC067-070215-
Hancock-
839 PM CDT Mon May 6 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HANCOCK COUNTY
UNTIL 915 PM CDT...
At 839 PM CDT, a strong thunderstorm was located near Warsaw, or near
Keokuk, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hamilton, Warsaw, West Point, Elvaston, Basco and Sutter.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4035 9146 4036 9145 4041 9122 4025 9117
4025 9145
TIME...MOT...LOC 0139Z 265DEG 17KT 4031 9137
GibbsSpecial weather statement, May 6, 9:17 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
917 PM CDT Mon May 6 2019
ILC067-070315-
Hancock-
917 PM CDT Mon May 6 2019
...A THUNDERSTORM PRODUCING HEAVY RAIN WILL AFFECT CENTRAL HANCOCK
COUNTY UNTIL 1015 PM CDT...
At 916 PM CDT, radar indicated a thunderstorm with heavy rain was
located near Carthage, moving northeast at 15 mph.
Locations impacted include...
Keokuk, Carthage, Hamilton, Warsaw, West Point, Ferris, Burnside,
Plymouth, Denver, Fountain Green, Elvaston, Basco, Bentley, Sutter
and Webster.
Some areas have seen 1 to 2 inches of rain and could see an
additional inch through 10 PM.
Torrential rainfall is occurring with the thunderstorm. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive
through it.
LAT...LON 4037 9143 4039 9138 4042 9137 4055 9104
4053 9091 4030 9091 4020 9126 4020 9128
TIME...MOT...LOC 0216Z 247DEG 12KT 4036 9110
GibbsSpecial weather statement, May 6, 9:57 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
957 PM CDT Mon May 6 2019
ILC067-109-070500-
Hancock-McDonough-
957 PM CDT Mon May 6 2019
...A LINE OF THUNDERSTORMS PRODUCING HEAVY RAIN WILL AFFECT HANCOCK
AND MCDONOUGH COUNTIES UNTIL MIDNIGHT CDT...
At 955 PM CDT, radar indicated thunderstorms with heavy rain were
located along a line extending from near Macomb to 7 miles southeast
of Warsaw. The thunderstorms with heavy rain are nearly stationary.
Locations impacted include...
Macomb, Carthage, Bushnell, Hamilton, Colchester, Blandinsville,
Augusta, Bowen, Industry, Bardolph, West Point, Ferris, Tennessee,
Western Illinois University, Fandon, New Philadelphia, Burnside,
Colmar, Adair and Plymouth.
Torrential rainfall is occurring with these thunderstorms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive
through it.
If the rain continues, a flash flood warning may be needed for parts
of the area.
LAT...LON 4020 9145 4042 9135 4055 9110 4055 9045
4028 9045 4028 9091 4019 9091
TIME...MOT...LOC 0255Z 271DEG 4KT 4050 9068 4029 9132
GibbsThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:55 PM CDT | Special Weather Statement | DVN | Hancock | 65 min |
| May 6, 8:39 PM CDT | Special Weather Statement | DVN | Hancock | 36 min |
| May 6, 9:17 PM CDT | Special Weather Statement | DVN | Hancock | 58 min |
| May 6, 9:57 PM CDT | Special Weather Statement | DVN | Hancock, McDonough | 2 hr |
| May 7, 12:33 AM CDT | Special Weather Statement | DVN | Bureau, Henry | 42 min |
| May 7, 9:11 AM CDT | River Flood Warning | DVN | Hancock, McDonough | 49 hr |
Nearby
Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.